The National Pharmacy Association has issued statistics and advice for dispensaries on look-alike sound-alike (LASA) errors.
In Q4 2020 top LASA errors are identified as follows:
- Amlodipine/amitriptyline: 6 per cent
- Gabapentin/pregabalin: 3 per cent
- Rosuvastatin/rivaroxaban: 2 per cent
- Atenolol/allopurinol: 1 per cent
- Propranolol/prednisolone: 1 per cent
In its advice, the pharmacy membership organisation recommends the following steps to reduce LASA:
- Discuss the potential for these types of errors with the whole dispensary team; for example, at the weekly team huddle, including locums
- Separate the different strengths of medicines with similar packaging
- Separate medicines with similar spellings
- Highlight the medicines using appropriate means such as different coloured stickers or note on dispensing
- Add a note to the PMR to flag up an alert for these medicines
- Pay particular attention when dispensing in monitored dosage systems (MDS)
- Barcode scanning can help reduce LASA errors significantly as a means of accuracy checking
- Avoid self-checking.
Other key findings from analysis of patient safety incidents reported to MHRA during Q4 2020:
- Overall, there was a 6 per cent increase in the number of incidents reported, compared to Q3 2020
- Compared to the same quarter in 2019, there was a 27 per cent decrease in the number of incidents reported
- 2 per cent of errors reported were prescribing errors
- Delivery/collection errors accounted for 9 per cent of the incidents reported; an increase of 2 per cent since Q3 2020
- The main categories of errors reported were those involving medication errors such as wrong drug/medicine, strength or formulation, these accounted for 66 per cent of errors reported – this is a 3 per cent decrease from Q3 2020
- There was a 5 per cent increase in the incidents involving self checking compared to Q3 2020
- The main contributing factor continues to be ‘work and environment factors’ (41 per cent) and LASA (23 per cent).